Skip to main content

Advertisement

Induced myelopathy after long-term anti-tumor necrosis factor alpha treatment

Article metrics

  • 641 Accesses

  • 2 Citations

Background

Treatment with anti-TNF (tumor necrosis factor) agents has been effective in many inflammatory conditions. However, severe adverse events can occur, even after years of therapy. Damage of central nervous system has been well documented in adults.

Aim

To draw attention to the possibility of neurological complications of anti-TNF therapy in children.

Methods

Clinical and radiological discussion of a 13 yr. old boy who presented to our Emergency Unit due to the impossibility for standing up or walking in the last 24 hours. During the previous days he had noticed some paresthesias in the lower extremities and difficulty initiating urination and defecation. Physical examination revealed normal muscle tone and tendon reflexes in his upper extremities, but severely diminished muscle strength in the lower limbs, hyperreflexia and exhaustible clonus. Cranial and spinal cord MRI performed the same day revealed the existence of two lesions, one at the cervical level (C2-C4) and another at the medullary cone (T12-L1), showing enhancement after contrast media administration. Diagnosis of demyelinating disease was performed. Treatment with etanercept had been started eight years before together with methotrexate due to the existence of inflammatory polyarthritis (Blau syndrome).

Results

Etanercept was discontinued and the patient treated with high-dose intravenous corticosteroids during five days, followed by oral prednisone for six weeks. Functional recovery was achieved after four weeks.

Conclusion

Central nervous system damage related with TNF blockade could appear also in children, even in those patients who did not present any side effect for prolonged periods of time.

Author information

Correspondence to C Modesto.

Rights and permissions

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Modesto, C., Caracsegui, F., Melendo, S. et al. Induced myelopathy after long-term anti-tumor necrosis factor alpha treatment. Pediatr Rheumatol 9, P111 (2011) doi:10.1186/1546-0096-9-S1-P111

Download citation

Keywords

  • Etanercept
  • Demyelinating Disease
  • Emergency Unit
  • Contrast Media Administration
  • Cervical Level